Terry1953 – posted 05 October 2011 18:04
I fertilized my st. augustine grass about three weeks ago with a high nitrogen fertilizer. It turned brown almost overnight. Anything I can do to save the area?
seed – posted 08 October 2011 15:51
You are probably seeing a salt effect from the fertilizer, and the fertilizer was likely highly water soluble. You might have applied the fertilizer to wet grass and you might have applied too much. You didn’t say how much fertilizer was applied or if the grass was wet at the time of application. If fertilizer is applied to wet grass, it needs to be washed off the leaves with at least light irrigation. You did not say if you used a weed and feed combination; if there was the herbicide atrazine in the fertilizer, and if too much was applied, recovery can be even more difficult. You say the St. Augustinegrass turned brown overnight, but you did not say what it looks like now after three weeks. If nothing is greening up after three weeks, the prognosis is not good.
The rapid browning was leaf (foliar) damage and that type of damage can possibly be repaired over weeks, although St. Augustinegrass, having stolons (above ground runners), can be permanently harmed by defoliation.
After three weeks, if there has been appreciable rain or heavy irrigation, probably most of the fertilizer has already been leached below the root system (and into our drinking water), and in any case whatever fertilizer that was clinging to the leaves was probably washed off on the first irrigation.
At this late date, and depending on the unknowns that you did not mention, it is probably wisest not to overwater, not to underwater, and not to do anything too exceptional. But check the lawn frequently and look for recovery and look for secondary problems such as fungal disease.